Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Medford, OR
NWS Medford, OR issued this winter storm watch at Mar 4, 2021, 2:49 PM PST for Siskiyou County, California. It took effect at Mar 5, 2021, 2:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 4, 2021, 2:49 PM PST (22:49 UTC)
- In effect from
- Mar 5, 2021, 2:00 PM PST
- Expired
- Mar 4, 2021, 10:12 PM PST
- In force
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135 WWUS46 KMFR 042249 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 249 PM PST Thu Mar 4 2021 ...LOWERING SNOW LEVELS ON THE TAIL END THE COLD FRONT MAY BRING HEAVY SNOW IN PORTIONS OF SISKIYOU COUNTY... .Snow levels are expected to drop to around 3000 feet on the tail end of the front as it moves inland Friday. Although snow levels usually don't plummet until the bulk of the precipitation has moved out with the frontal passage, there may be enough cold air wrapped around to bring snow levels down to around 3000 feet before the higher precipitation rates move out with the frontal passage. However, confidence is not high at this time in western Siskiyou county with this occurrence. Above 4500 feet confidence is higher and an advisory is in effect for south central Siskiyou county above 4500 feet. CAZ082-051200- /O.NEW.KMFR.WW.Y.0022.210306T0000Z-210306T1200Z/ South Central Siskiyou County- 249 PM PST Thu Mar 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 4 AM PST SATURDAY ABOVE 4500 FEET... * WHAT...Wet snow expected above 4500 feet. Total snow accumulations of 2 to 6 inches. As high as a foot of snow can be expected above 6000 feet. Winds gusting as high as 50 mph. * WHERE...South Central Siskiyou County above 4500 feet, including the Mt. Shasta ski park road. * WHEN...From 4 PM Friday to 4 AM PST Saturday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the evening commute. Gusty winds could bring down tree branches. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ080-051200- /O.NEW.KMFR.WS.A.0004.210305T2200Z-210306T0900Z/ Western Siskiyou County- 249 PM PST Thu Mar 4 2021 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow possible above 3000 feet. Total snow accumulations of 3 to 7 inches possible. Winds could gust as high as 40 mph. * WHERE...Western Siskiyou County. * WHEN...From Friday afternoon through late Friday night. Highest snow amounts are expected from late Friday afternoon into early Friday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the evening commute. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Stock emergency kit with tire chains, flashlight, batteries, blankets, food, water, and medications. * The safest place during a winter storm is indoors. * Plan now to avoid traveling during the storm. * A Winter Storm Watch means there is potential for significant snow accumulations that may create dangerous travel. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
301 WWUS46 KMFR 050612 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 1012 PM PST Thu Mar 4 2021 CAZ080-052200- /O.UPG.KMFR.WS.A.0004.210305T2200Z-210306T0900Z/ /O.EXB.KMFR.WW.Y.0022.210305T2200Z-210306T0900Z/ Western Siskiyou County- 1012 PM PST Thu Mar 4 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 1 AM PST SATURDAY ABOVE 3500 FEET... * WHAT...Wet snow expected above 3500 feet. Total snow accumulations of 2 to 5 inches. Winds gusting as high as 40 mph. * WHERE...Western Siskiyou County. * WHEN...From 2 PM Friday to 1 AM PST Saturday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS... * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ082-052200- /O.CON.KMFR.WW.Y.0022.210306T0000Z-210306T1200Z/ South Central Siskiyou County- 1012 PM PST Thu Mar 4 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 4 AM PST SATURDAY ABOVE 4500 FEET... * WHAT...Wet snow expected above 4500 feet. Total snow accumulations of 2 to 6 inches. As high as a foot of snow can be expected above 6000 feet. Winds gusting as high as 50 mph. * WHERE...South Central Siskiyou County above 4500 feet, including the Mt. Shasta ski park road. * WHEN...From 4 PM Friday to 4 AM PST Saturday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the evening commute. Gusty winds could bring down tree branches. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Mar 4, 9:57 AM PST, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 4, 9:57 AM PST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Medford OR
957 AM PST Thu Mar 4 2021
.Updated Aviation Discussion.
.AVIATION...For the 04/12Z TAF Cycle...The main concern during the
TAF period will be low level wind shear for the coast, including
North Bend and inland westside, including Roseburg and Medford. The
timing indicated in the TAF's could vary some, so watch for updates.
Surface winds will increase at the coast and in the south end of the
Rogue valley in the n ext couple of hours with Medford Airport
experiencing gusty winds early this afternoon, although it's
possible it could develop an hour or two earlier than what's in the
TAF.
Additionally, strong southeast to south winds will also impact south
to north oriented valleys such as the Shasta Valley, and across the
higher terrain, and some low level turbulence should be generally
expected.
Low level wind shear is not expected east of the Cascades due to
moderate to strong winds aloft mixing down to the surface.
VFR ceilings are expected through the TAF period, although it could
be a close call at North Bend towards the end of the TAF period.
-Petrucelli
&&
.UPDATE...With a secondary low developing offshore behind the
front approaching the coast today, the front stalls a bit with
later timing bringing the precipitation in from near the coast.
Current models are indicating that the precip will not move much
inland from near the coast until Friday morning, and have updated
the forecast to reflect this later timing. Sven
&&
.PREV DISCUSSION... /Issued 540 AM PST Thu Mar 4 2021/
SHORT TERM...
The focus for the next 24 hours will be on the strong winds along
the coast as a low pressure system lingers off shore. We'll see a
strong well defined cold front approach the coast later this
evening bringing strong wind gusts to most of the coast and
headlands around 1000 to 2000 feet in the coastal mountains. The
current forecast calling for wind gusts up to 70 mph appears on
track. Most of these wind gusts up to 70 mph will occur near
historically windy locations, like Cape Blanco and near Flynn
Prairie. The impacts are isolated to scattered power outages as
this cold front lingers offshore. the 75 knot 925 mb winds are
still in the models ahead of the cold front, so that aspect of the
forecast remains on track.
As the cold front slowly edges inland, the stronger winds will
eventually spread to many locations farther to the east. The
Shasta valley is main concern here with the Medford to Redding
pressure gradient still persisting around 8 mb, which usually
implies high wind warning gusts around Weed. The high resolution
ensemble forecast(HREF) compiled from SPC is also showing the
mean wind gusts around 50 knots around the Weed CA area. The
impacts here are difficulties driving high profile vehicles. There
may be isolated power outages as well.
As we move into Friday, the front is forecast to finally move
onshore. We're concerned about the winds persisting into more of
Friday as the HREF is showing those high wind gusts persisting
through most of Friday in the Shasta and Rogue valleys. It should
be noted most of our wind warnings and advisories go to 7pm
Friday.
As this front moves onshore Friday, we'll see a strong atmospheric
river arrive as well. The integrated water vapor transport(IVT)
has strengthened a bit recently and is now showing average values
around 550. The good thing here is these higher values will
last for roughly 12 to 18 hours. The precipitation forecast
associated with these higher IVTs is also interesting since most
of it will fall over Curry and Coos County. The QPF is 2 to 3
inches along the coast with about 0.5 inches around the
Umpqua,Rogue and Shasta valleys through Saturday. The impacts here
are minimal as we're not expecting any flooding. Some creeks and
streams may rise rapidly under the heavy precipitation Friday
night.
The last topic for Friday will be the snow forecast in western
Siskiyou County. We have high confidence that the plume of higher
IVT will arrive on shore around Friday evening and bring snow to
the mountains of Siskiyou County. We're currently forecasting
around 6 to 8 inches around 5000 feet. The NBM probabilities of
snow exceedance show a 20 - 30% chance to exceed 6 inches over
the higher terrain locations near California Highway 3. These
seem a little low given the strength of the IVT and how much QPF
is coming out some of the models. In any case, impacts again will
be minimal as the heavy snow will only impact travel near Highway
3 in California. Other minor travel impacts are possible once the
snow levels lower behind the front. However, snowfall totals
should amount to no more than 3 inches in Mt. Shasta City by
Saturday.
LONG TERM.../Issued 335 PM PST Wed Mar 3 2021/
(Saturday through Wednesday)...Not much has changed in the
overall scheme of things. Confidence is high the active pattern
will continue during the forecast period. However it may not be
all that bad overall this coming weekend. It won't be completely
dry, but there could be larger periods of dry time. By next week,
storms originating from the Gulf of Alaska will drop down into the
Pacific northwest. Typically these result in cooler and unsettled
weather.
Saturday, the upper trough shifts east of the area during the
morning and we could actually catch a relative break in the action
from Saturday afternoon through Saturday evening as weak ridging
builds into the area. This break could carry over to Saturday night
before the next front arrives Sunday. However the operational ECMWF
and GFS suggest the front on Sunday will weaken as it moves inland,
thus limiting the amount of precipitation, especially inland away
from the coast and coastal mountains. This is also being supported
by the ensembles and individual ensemble members.
The pattern will become more active Monday through Wednesday as an
upper trough from the Gulf of Alaska drops over the forecast area
with multiple systems moving through. The exact timing this far out
will likely change over time. However we are confident they will be
continued cool and wet. Not only the operational ECMWF and GFS show
this, but so do the individual ensemble members of the ECMWF and
GEFS. Precipitation amounts during this time are not expected to be
significant at any one time during this period which will help to
limit road snow concerns, especially during the daylight hours. Some
snow will accumulate at night for the higher passes and possibly the
lower passes on I-5 between Grants Pass and Canyonville. However,
since its early to mid March, the longer daylight hours and higher
sun angle should result in little or no road snow for the lower
passes at least during the daytime. -Petrucelli
AVIATION...For the 04/12Z TAF Cycle...
A strong, slow moving frontal system will affect the area through
this TAF period with moderate to strong southeast to south winds,
strongest along and west of the coast, through south to north
oriented valleys such as the Shasta Valley, and across the higher
terrain. Low level wind shear will occur in some areas, at times,
particularly along and near the coast, and some low level turbulence
should be generally expected. Well mixed low level conditions are
likely to limit low level wind shear potential across the area
during the afternoon to evening, however.
MVFR ceilings are occuring in the Roseburg area of the Umpqua Basin
this morning and are also possible along and near the coast.
However, VFR is expected for land areas along the coast from 04/18Z
through 05/09Z. VFR is expected to prevail across most of the area
through the TAF period. However, southerly upslope conditions are
likely to yield IFR to MVFR ceilings and mountain obscurations south
of the Scott and Shasta Valleys, generally on and south of the
Mount Shasta and Marble Mountains areas. ~BTL
MARINE...Updated 515 AM PST Thursday 04 Mar 2021...
Strong gales and periods of storm force winds are expected this
afternoon into Friday morning along with very steep wind driven
combined seas peaking in the 17 to 27 foot range. While storm
conditions should remain beyond 10 nm from shore, storm force gusts
are possible elsewhere, especially in the vicinity of headlands and
capes. The highest combined sea heights are most likely to occur
about 20NM west of Bandon and the lowest along and near protected
portions of the coast.
Wave models have been indicating the possibility of a west-northwest
swell peaking in the 13 to 19 foot by 16 second range Sunday into
Monday. Thereafter, seas are expected to fall to below 10 feet on or
about Tuesday. ~BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 1 PM this afternoon to 7 PM PST Friday
for ORZ030-031.
Wind Advisory from 1 PM this afternoon to 7 PM PST Friday for
ORZ029>031.
High Wind Warning until 10 AM PST Friday for ORZ021-022.
High Surf Advisory until noon PST Friday for ORZ021-022.
Wind Advisory until 1 PM PST Friday for ORZ026.
CA...Wind Advisory from 1 PM this afternoon to 7 PM PST Friday for
CAZ084-085.
High Wind Warning until 7 PM PST Friday for CAZ081.
Pacific Coastal Waters...Gale Warning until 10 AM PST Friday for PZZ350-356-370-376.
Storm Warning from 1 PM this afternoon to 10 AM PST Friday for
PZZ370-376.
SBN/SBN/SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:49 PM PST | Winter Weather Advisory | MFR | Siskiyou | 37 hr |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.